Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Huntsville, AL

June 25, 2004DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 25, 2004, 4:46 PM CDT for DeKalb County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 4:46 PM CDT (21:46 UTC)
Expired
Jun 25, 2004, 7:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 252146
FFWHUN
ALC049-260000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
446 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 446 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS       
  PRODUCING VERY HEAVY RAINFALL MOVING ACROSS DE KALB COUNTY. BIG    
  WILLS CREEK...RUNNING THROUGH THE CENTER OF THE COUNTY...IS        
  APPROACHING BANKFULL IN THE SOUTHERN PORTION OF THE COUNTY. ONE TO 
  TWO INCHES OF RAIN HAS FALLEN IN THESE AREAS SINCE DAYBREAK...AND  
  UP TO ANOTHER INCH IS POSSIBLE AS THIS CLUSTER OF STORMS MOVES     
  THROUGH.

* SOME LOCATIONS AFFECTED INCLUDE...
  COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
  HENAGAR...POWELL...RAINSVILLE AND SYLVANIA

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3474 8557 3422 8546 3421 8611 3449 8609

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 252302
FFSHUN
ALC049-260000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT FRI JUN 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR DEKALB COUNTY UNTIL 700 PM 
CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN
WAS ENDING OVER DE KALB COUNTY. ALTHOUGH THE HEAVY RAINFALL HAS COME 
TO AN END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL 
CONTINUE.

FLOODING IN MOUNTAINOUS AREAS IS ESPECIALLY DANGEROUS. HEAVY 
RAINFALL CAN CREATE SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND 
HIKERS. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3487 8559 3421 8545 3420 8611 3450 8611
      3453 8591

$$ 

JE/23
000 
WGUS74 KHUN 260001
FFSHUN
ALC049-260015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT FRI JUN 25 2004

...THE FLASH FLOOD WARNING FOR DE KALB COUNTY IS BEING ALLOWED TO 
EXPIRE...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING IS BEING
ALLOWED TO EXPIRE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
HUNTSVILLE.

LAT...LON 3486 8558 3420 8545 3420 8611 3451 8609
      3457 8583

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:35 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 2:35 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT FRI JUN 25 2004

.DISCUSSION...
S/WV CONTINUE TO PUSH EWD WITH UPPER CIRCULATION EVIDENT MOVING INTO
NORTH CENTRAL AL PER GWX. HEAVIEST RAIN WINDING DOWN GENERALLY WEST
OF I-65 AND EXPECT RUNOFF PROBLEM TO SLOWLY SUBSIDE THERE. EASTERN
AREAS MAY SEE ANOTHER HALF TO 3/4 OF AN INCH OF RAIN THROUGH EARLY
EVENING...BUT THESE AREA HAVE NOT SEEN MUCH RAIN DURING THE DAY
TODAY. COLD FRONT CONTINUES TO MAKE SLOW PROGRESS THROUGH WEST TN
AND WILL TRY TO MOVE THROUGH THE AREA ON SATURDAY. LOW LEVEL DRYING
LAGS BEHIND THE FRONT AND DOUBT IF THE FA WILL BE ABLE TO GET INTO
MUCH DRIER AIR EVEN WITH THE WINDS SHIFTING TO THE NW. MAIN FOCUS
FOR RAIN WILL BE JUST SOUTH OF THE AREA TOMORROW ALONG THE FRONT AND
WILL KEEP MUCH OF THE AREA DRY.

UPPER TROF OVER TX WILL BEGIN TO GET KICKED EWD SATURDAY NIGHT
HELPING FRONT TO RETURN BACK NORTHWARD. ETA SOLN APPEARS PRETTY
REASONABLE AND WILL GO WITH ITS GENERAL IDEA. WILL INCREASE POPS
SOME FOR SUNDAY WITH FRONT RIGHT OVER THE AREA.

FCST FOR MUCH OF NEXT WEEK REMAINS QUITE DIFFICULT. FEEDBACK ISSUES
IN GFS MAKE IT UNTRUSTWORTHY. DISCOUNTING THE SPURIOUS VORTS...IT
APPEARS THE WEAK FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF THE
AREA FOR MUCH OF NEXT WEEK. THUS...THE CHANCE FOR SHRAS/TSRAS WILL
CONTINUE BUT WILL PROBABLY BECOME MORE DIURNALLY BASED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  84  67  81 /  50  10  20  50
SHOALS        67  84  66  80 /  30  10  20  50
CULLMAN       68  84  68  81 /  60  20  30  50
FAYETTEVILLE  67  82  64  80 /  50  10  10  40
FT PAYNE      69  82  68  82 /  60  10  20  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jun 25, 12:50 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-261000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1250 PM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND PERHAPS A THUNDERSTORM WILL CONTINUE TO TAPER OFF
THROUGHOUT THE AFTERNOON...AS A STORM SYSTEM EXITS THE AREA. WITH
SOME STREAMS AND RIVERS ALREADY AT BANKFULL...SCATTERED SHOWERS MAY
CAUSE SOME ADDITIONAL LOCALIZED MINOR FLOODING THROUGH THIS
AFTERNOON. TOTAL RAINFALL THIS AFTERNOON IS EXPECTED TO BE AROUND 3/4
OF AN INCH IN SOUTHERN MIDDLE TENNESSEE...AND GENERALLY LESS 1/2 AN
INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

DRIER WEATHER WILL MAKE A BRIEF RETURN ON SATURDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO RETURN ON SUNDAY AND REMAIN IN THE
FORECAST THROUGH MIDWEEK...AS A FRONTAL BOUNDARY LINGERS NEAR THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

KTW/JB

In the hours before

Special weather statement, Jun 25, 2:23 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-252300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
223 PM CDT FRI JUN 25 2004

...RAIN CONTINUES TO FALL OVER A LARGE PART OF THE TENNESSEE VALLEY
REGION OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

MOST LOCATIONS HAVE RECEIVED ONE TO TWO INCHES OF RAIN DURING THE
LAST 24 HOURS WITH A FEW LOCATIONS RECEIVING HIGHER AMOUNTS BETWEEN
2 AND 3 INCHES. AT 200 PM THE COOPERATIVE OBSERVER IN WINCHESTER
TENNESSEE REPORTED 2.40 INCHES OF RAIN SINCE MIDNIGHT. IN LIMESTONE
COUNTY MANY ROADS IN THE WESTERN AND NORTHERN SECTION OF THE COUNTY
ARE EITHER CLOSED OR COVERED WITH WATER. ADDITIONAL RAINFALL COULD
CAUSE MORE AREA STREETS TO BE COVERED WITH WATER CREATING HAZARDOUS
DRIVING CONDITIONS.

DURING THE NEXT FEW HOURS AREAS EAST OF INTERSTATE 65 COULD SEE
RAINFALL AMOUNTS OF 1/2 TO 1 INCH. AREAS WEST OF INTERSTATE 65 COULD
RECEIVE LESS THAN 1/2 INCH ADDITIONAL RAINFALL DURING THE NEXT FEW
HOURS.

PERSONS ACROSS THE TENNESSEE VALLEY SHOULD CONTINUE TO KEEP
A CLOSE EYE ON AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE
DITCHES OR CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR
A FAVORITE MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC
INFORMATION.

LB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:02 AM CDTFlash Flood WarningHUNColbert3 hr
Jun 25, 2:04 PM CDTFlash Flood WarningHUNLimestone4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.